Foreign body granuloma formation secondary to silicone injection

Elissa M. Schwartzfarb, Juan Martin Hametti, Paolo Romanelli, Carlos Ricotti

Research output: Contribution to journalArticle

42 Citations (Scopus)

Abstract

Injectable silicone has been used extensively over the last 40 years for soft tissue augmentation. Although considered biologically inert, this material has been implicated in a variety of adverse reactions including granulomas, disfiguring nodules, and lymphedema, sometimes with latent periods of decades. Often these complications are a result of the use of industrial grade products injected by unlicensed or unskilled practitioners. Here we report a case of foreign body granuloma in the thigh secondary to silicone injection in the buttocks. Initially the patient did not disclose a cosmetic contouring procedure administered by a nonprofessional nine months earlier, making diagnosis difficult. We remind clinicians to include foreign body granulomas in the differential diagnosis of apparent cellulitis and to question patients about the use of injectable fillers.

Original languageEnglish
Article number21
JournalDermatology Online Journal
Volume14
Issue number7
StatePublished - Jul 1 2008

Fingerprint

Foreign-Body Granuloma
Silicones
Injections
Buttocks
Cellulitis
Lymphedema
Thigh
Granuloma
Cosmetics
Early Diagnosis
Differential Diagnosis

ASJC Scopus subject areas

  • Dermatology

Cite this

Schwartzfarb, E. M., Hametti, J. M., Romanelli, P., & Ricotti, C. (2008). Foreign body granuloma formation secondary to silicone injection. Dermatology Online Journal, 14(7), [21].

Foreign body granuloma formation secondary to silicone injection. / Schwartzfarb, Elissa M.; Hametti, Juan Martin; Romanelli, Paolo; Ricotti, Carlos.

In: Dermatology Online Journal, Vol. 14, No. 7, 21, 01.07.2008.

Research output: Contribution to journalArticle

Schwartzfarb, EM, Hametti, JM, Romanelli, P & Ricotti, C 2008, 'Foreign body granuloma formation secondary to silicone injection', Dermatology Online Journal, vol. 14, no. 7, 21.
Schwartzfarb, Elissa M. ; Hametti, Juan Martin ; Romanelli, Paolo ; Ricotti, Carlos. / Foreign body granuloma formation secondary to silicone injection. In: Dermatology Online Journal. 2008 ; Vol. 14, No. 7.
@article{a65b8722a8d744caa4c1e84c6e27148e,
title = "Foreign body granuloma formation secondary to silicone injection",
abstract = "Injectable silicone has been used extensively over the last 40 years for soft tissue augmentation. Although considered biologically inert, this material has been implicated in a variety of adverse reactions including granulomas, disfiguring nodules, and lymphedema, sometimes with latent periods of decades. Often these complications are a result of the use of industrial grade products injected by unlicensed or unskilled practitioners. Here we report a case of foreign body granuloma in the thigh secondary to silicone injection in the buttocks. Initially the patient did not disclose a cosmetic contouring procedure administered by a nonprofessional nine months earlier, making diagnosis difficult. We remind clinicians to include foreign body granulomas in the differential diagnosis of apparent cellulitis and to question patients about the use of injectable fillers.",
author = "Schwartzfarb, {Elissa M.} and Hametti, {Juan Martin} and Paolo Romanelli and Carlos Ricotti",
year = "2008",
month = "7",
day = "1",
language = "English",
volume = "14",
journal = "Dermatology Online Journal",
issn = "1087-2108",
publisher = "Department of Dermatology UC Davis",
number = "7",

}

TY - JOUR

T1 - Foreign body granuloma formation secondary to silicone injection

AU - Schwartzfarb, Elissa M.

AU - Hametti, Juan Martin

AU - Romanelli, Paolo

AU - Ricotti, Carlos

PY - 2008/7/1

Y1 - 2008/7/1

N2 - Injectable silicone has been used extensively over the last 40 years for soft tissue augmentation. Although considered biologically inert, this material has been implicated in a variety of adverse reactions including granulomas, disfiguring nodules, and lymphedema, sometimes with latent periods of decades. Often these complications are a result of the use of industrial grade products injected by unlicensed or unskilled practitioners. Here we report a case of foreign body granuloma in the thigh secondary to silicone injection in the buttocks. Initially the patient did not disclose a cosmetic contouring procedure administered by a nonprofessional nine months earlier, making diagnosis difficult. We remind clinicians to include foreign body granulomas in the differential diagnosis of apparent cellulitis and to question patients about the use of injectable fillers.

AB - Injectable silicone has been used extensively over the last 40 years for soft tissue augmentation. Although considered biologically inert, this material has been implicated in a variety of adverse reactions including granulomas, disfiguring nodules, and lymphedema, sometimes with latent periods of decades. Often these complications are a result of the use of industrial grade products injected by unlicensed or unskilled practitioners. Here we report a case of foreign body granuloma in the thigh secondary to silicone injection in the buttocks. Initially the patient did not disclose a cosmetic contouring procedure administered by a nonprofessional nine months earlier, making diagnosis difficult. We remind clinicians to include foreign body granulomas in the differential diagnosis of apparent cellulitis and to question patients about the use of injectable fillers.

UR - http://www.scopus.com/inward/record.url?scp=48749118016&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=48749118016&partnerID=8YFLogxK

M3 - Article

C2 - 18718204

AN - SCOPUS:48749118016

VL - 14

JO - Dermatology Online Journal

JF - Dermatology Online Journal

SN - 1087-2108

IS - 7

M1 - 21

ER -